Hail, McClain
- When
- July 8, 5:04 PM CST
- Where
- McClain County, Wayne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.920, -97.320
Hail was reported in and around Wayne.
A slow moving cold front moved into portions of central and southern Oklahoma. As the front became nearly stationary within a highly unstable airmass, severe pulse thunderstorms developed, with several large hail and damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A slow moving cold front moved into portions of central and southern Oklahoma. As the front became nearly stationary within a highly unstable airmass, severe pulse thunderstorms developed, with several large hail and damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 1:39 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 239 PM CDT TUE JUL 8 2014 .DISCUSSION... FORECAST CHALLENGE REMAINS FOCUSED ON PRECIPITATION CHANCES TONIGHT THROUGH THURSDAY DUE TO A LINGERING FRONTAL BOUNDARY. CURRENTLY... 19Z SFC ANALYSIS HAS THE LEADING WIND SHIFT/FRONTAL BOUNDARY NEAR NW OK/SE KS THROUGH W/NW OK INTO THE TXPH. AN ILL- DEFINED FRONT... IT'S ALSO FAIRLY SHALLOW... AS SHOWN BY CROSS SECTIONS THROUGH THE SRN PLAINS. ACARS SOUNDINGS FROM KOKC THIS AFTN SHOW THE CAP CONTINUES TO HOLD ON... WITH 800-700MB TEMPS OF 10 TO 16 C. THIS SEEMS REASONABLE CONSIDERING THE CU/STRATOCU DEVELOPMENT BEHIND THE FRONT REMAINS WELL ELEVATED... NEAR 12000 FT. HOWEVER... CONTINUE TO GET SOME LIGHT RETURNS OFF KVNX ACROSS FAR NW OK INTO SRN KS/NW TXPH... THOUGH GIVEN TEMP/DPT SPREADS... IT'S UNLIKELY MUCH... IF ANY... PRECIP IS REACHING THE GROUND. FOR THIS AFTN/TONIGHT... TRIMMED BACK PRECIP/WX A TOUCH... AS ISOLATED STORMS REMAIN LIKELY AS THE FRONT PUSHES INTO NRN TX... BUT CONFIDENCE IN TIMING/LOCATION IS LOW AT THE MOMENT. OVERALL... ISOLATED SHOWERS AND THUNDERSTORMS ARE THE LIKELY CONVECTIVE MODE TONIGHT ACROSS CENTRAL AND SRN OK AND PARTS OF NRN TX. AS ALWAYS... WILL CONTINUE TO KEEP A CLOSE EYE ON UPDRAFTS/CU DEVELOPMENT ACROSS NWRN OK... AS ANY STORMS THAT DO DEVELOP COULD POSE A RATHER STOUT WIND THREAT THIS AFTN. OVERNIGHT... AS THE H500 TROUGH CONTINUES TO STRENGTHEN AND LIFT ACROSS THE GREAT LAKES... THE FRONT WILL SLOWLY LIFT BACK NORTH... PROVIDING CONTINUED LOW CHANCES FOR ISOLATED SHOWERS/THUNDERSTORMS OVERNIGHT THROUGH CENTRAL INTO NRN OK. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TO LIFT N/NE AND WANE DURING THE DAY ON WED INTO EARLY THU. ON THE ERN CONUS TROUGH'S HEELS... STRONG RIDGING WILL CONTINUE TO BUILD ACROSS THE INTERMOUNTAIN WEST OVER THE ROCKIES FROM THURSDAY INTO THE WEEKEND. IN RESPONSE... TEMPS WILL SOAR BACK INTO THE UPPER 90S TO LOWER 100S FOR HIGHS THROUGH THE WEEKEND. HOWEVER... THERE IS POSSIBLY A SILVER LINING... LONG RANGE GUIDANCE HAS BEEN CONSISTENT OVER THE PAST FEW DAYS... FORCING A DECENT COLD FRONT ACROSS THE SRN PLAINS. HOWEVER... IT IS JULY... SO LETS NOT HANG OUR HAT ON THIS SOLUTION JUST YET. JTK && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 91 72 95 / 30 20 20 10 HOBART OK 70 94 73 99 / 30 20 10 0 WICHITA FALLS TX 74 97 76 99 / 20 10 10 0 GAGE OK 64 92 71 98 / 30 20 20 0 PONCA CITY OK 65 90 69 94 / 20 10 30 30 DURANT OK 75 96 74 96 / 30 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1135 AM CDT TUE JUL 8 2014 OKZ004>048-050>052-TXZ083>090-091645- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1135 AM CDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... A COLD FRONT WILL SLOWLY MOVE SOUTHWARD THROUGH AFTERNOON HOURS. WITH SUFFICIENT AFTERNOON HEATING AND WEAK CONVERGENCE ALONG THE FRONT...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AFTER 4 PM. WHILE WIDESPREAD SEVERE WEATHER IS UNLIKELY...A FEW DAMAGING WIND GUSTS MAY ACCOMPANY THE STRONGER STORMS THAT DEVELOP AND THE SLOW MOVING NATURE OF STORMS MAY ALSO LEAD TO LOCALIZED HEAVY RAINFALL. STORMS MAY BECOME MORE WIDESPREAD LATE TONIGHT...BUT THE SEVERE THREAT WILL DIMINISH AFTER SUNSET. .HEAT... AFTERNOON HIGH TEMPERATURES WILL CLIMB INTO THE UPPER 90S TO LOW 100S ACROSS THE SOUTHERN HALF OF OKLAHOMA AND NORTHERN TEXAS. THIS COMBINED WITH FAIRLY MUGGY CONDITIONS WILL LEAD TO ANOTHER DAY OF HEAT INDICES SURPASSING 100 DEGREES AT MANY LOCATIONS. IF WORKING OR PLAYING OUTDOORS...DRINK PLENTY OF WATER AND TRY TO TAKE FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED ESTABLISHMENT. MAKE SURE PETS AND LIVESTOCK HAVE ACCESS TO WATER AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... .THUNDERSTORMS... AS A COLD FRONT LINGERS ACROSS THE AREA...SCATTERED STORMS WILL REMAIN POSSIBLE WEDNESDAY AND THURSDAY. THE FRONT WILL EVENTUALLY LIFT NORTH OF OKLAHOMA LATE THURSDAY...BRINGING RAIN CHANCES TO AN END. WIDESPREAD SEVERE WEATHER IS VERY UNLIKELY...BUT STRONGER STORMS WEDNESDAY AFTERNOON MAY POSE A LOCALIZED DAMAGING WIND THREAT. .HEAT... AS THE FRONT LIFTS NORTH OF THE REGION...HOT WEATHER WILL DEVELOP FROM THURSDAY THROUGH EARLY NEXT WEEK...WITH HIGHS RANGING FROM THE MID 90S TO LOW 100S...AND TRIPLE DIGIT HEAT INDICES MOST DAYS. IF WORKING OR PLAYING OUTDOORS...DRINK PLENTY OF WATER AND TRY TO TAKE FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED ESTABLISHMENT. MAKE SURE PETS AND LIVESTOCK HAVE ACCESS TO WATER AS WELL. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. AUSTIN/JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 436 PM CDT TUE JUL 8 2014 OKZ035-036-082200- KIOWA OK-JACKSON OK- 436 PM CDT TUE JUL 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND NORTHEASTERN JACKSON COUNTIES UNTIL 500 PM CDT... AT 434 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROOSEVELT... MOVING SOUTH AT 5 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3490 9907 3485 9886 3463 9888 3471 9920 TIME...MOT...LOC 2134Z 16DEG 5KT 3481 9899 ..SPEG.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT TUE JUL 8 2014
OKZ028-029-082300-
MCCLAIN OK-CLEVELAND OK-
534 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCCLAIN AND
SOUTHEASTERN CLEVELAND COUNTIES UNTIL 600 PM CDT...
AT 531 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAYNE...MOVING
NORTHEAST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LAT...LON 3485 9723 3485 9725 3488 9742 3504 9736
3499 9714
TIME...MOT...LOC 2231Z 210DEG 8KT 3493 9731
..SPEG.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT TUE JUL 8 2014
OKZ042-082315-
PONTOTOC OK-
547 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PONTOTOC COUNTY
UNTIL 615 PM CDT...
AT 545 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF KONAWA...MOVING SOUTHEAST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LAT...LON 3473 9679 3486 9693 3493 9685 3494 9682
3493 9680 3490 9680 3490 9676 3486 9673
3487 9669 3484 9664
TIME...MOT...LOC 2245Z 309DEG 7KT 3488 9685
..SPEG.The Norman radar (KTLX), 46 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was reported in and around Wayne.
Estimated 60 mph wind gusts. No damage was reported.
No damage information was available.
The hail lasted 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537395, 537396, 537397, 537398.